Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 20, 2019, 2:39 AM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 2:39 AM CDT (07:39 UTC)
- Expired
- Aug 20, 2019, 3:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 3 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:54 AM CDT | HAIL 1 | Hatton, ND | PUBLIC REPORTED HAIL SLIGHTLY LARGER THAN QUARTER SIZED JUST BEFORE 3 AM. RELAYED VIA BROADCAST MEDIA. |
| Aug 20, 2:55 AM CDT | HAIL 1.5 | Hatton, ND | FACEBOOK PHOTO OF LARGE HAIL UP TO PING PONG BALL SIZE IN HATTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
760
WUUS53 KFGF 200739
SVRFGF
NDC035-091-097-200845-
/O.NEW.KFGF.SV.W.0166.190820T0739Z-190820T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
239 AM CDT Tue Aug 20 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Grand Forks County in northeastern North Dakota...
Traill County in southeastern North Dakota...
Northeastern Steele County in southeastern North Dakota...
* Until 345 AM CDT.
* At 239 AM CDT, a severe thunderstorm was located near Northwood, or
27 miles southwest of Grand Forks, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hatton around 245 AM CDT.
Holmes around 255 AM CDT.
Portland around 300 AM CDT.
Mayville around 305 AM CDT.
Buxton around 315 AM CDT.
Other locations impacted by this severe thunderstorm include American
Crystal Sugar.
This includes Interstate 29 between mile markers 101 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4758 9777 4778 9759 4771 9692 4730 9684
4729 9685
TIME...MOT...LOC 0739Z 293DEG 30KT 4768 9754
HAIL...1.00IN
WIND...60MPH
$$
Riddle2 follow-up statements
061
WWUS53 KFGF 200801
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
301 AM CDT Tue Aug 20 2019
NDC035-091-097-200845-
/O.CON.KFGF.SV.W.0166.000000T0000Z-190820T0845Z/
Grand Forks ND-Traill ND-Steele ND-
301 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN GRAND FORKS...TRAILL AND NORTHEASTERN STEELE
COUNTIES...
At 259 AM CDT, a severe thunderstorm was located 7 miles south of
Holmes, or 23 miles southwest of Grand Forks, moving southeast at 35
mph. Ping pong size hail was reported at Hatton around 255 am.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Reynolds around 310 AM CDT.
Buxton around 315 AM CDT.
Cummings around 320 AM CDT.
Caledonia around 340 AM CDT.
Other locations impacted by this severe thunderstorm include American
Crystal Sugar.
This includes Interstate 29 between mile markers 101 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4758 9777 4778 9759 4771 9692 4730 9684
4729 9685
TIME...MOT...LOC 0759Z 293DEG 30KT 4761 9730
HAIL...1.50IN
WIND...60MPH
$$
Riddle310
WWUS53 KFGF 200845
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
345 AM CDT Tue Aug 20 2019
NDC035-091-097-200855-
/O.EXP.KFGF.SV.W.0166.000000T0000Z-190820T0845Z/
Grand Forks ND-Traill ND-Steele ND-
345 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS...
TRAILL AND NORTHEASTERN STEELE COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4758 9777 4778 9759 4771 9692 4730 9684
4729 9685
TIME...MOT...LOC 0845Z 293DEG 30KT 4746 9678
$$
RiddleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:36 AM CDT, 3 minutes earlier.
Area forecast discussion, Aug 20, 2:36 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 236 AM CDT Tue Aug 20 2019 .SHORT TERM...(Today and tonight) Issued at 236 AM CDT Tue Aug 20 2019 There have been a couple severe thunderstorm warnings early this morning, but so far nothing really substantial has taken off. The Mayville radar currently shows activity extending from near Jamestown up into the Devils Lake region and northern Red River Valley. The system is a little disjointed overall, with the main surface low just southeast of Minot. There is a boundary extending northeast from this low, basically along a Rugby to Walhalla line, with south winds south of the line and north winds to the north of it. However, it is not getting a really strong push of either cold air or strong winds behind it. Instead, the storms so far have been based higher, feeding off the low level warm advection and the 850mb jet. Basically these features will translate eastward overnight, which may allow for a few storms to pulse up to severe levels. Most high resolution model guidance wants to bring an upswing in this activity as it moves into the northern Red River Valley and adjacent areas of northwest Minnesota in the pre-dawn hours. The area of northwest Minnesota was the area SPC upgraded into a slight risk for severe weather earlier this past evening. If there was a stronger front would have much higher confidence in an upswing in storm activity. As it sits now, hard to believe more than scattered storm activity will continue, bringing more general storms than severe storms. So will just continue to monitor conditions through the rest of the night. Removed the severe wording for now and reduced precipitation chances into more of a 50 to 60 percent range. If an upswing does happen to occur or the storms begin to show more organization, will update the forecast accordingly. The storms should exit the eastern or southeastern FA sometime by mid to late morning. The lingering cloud cover should also exit off to the east, resulting in another mainly sunny day. Breezy north winds will arrive by afternoon, but they will decrease again by early evening. Tonight will feel a little fall like again, as temperatures fall under clear skies and light winds. .LONG TERM...(Wednesday through Monday) Issued at 236 AM CDT Tue Aug 20 2019 Wednesday should continue with the north-northwest winds, but not quite as gusty. Expect a good amount of sun again with coolish highs in the 70s. For Wednesday through Friday, quiet and slightly cooler than normal weather develops as strong surface high pressure builds through the Northern Plains. This will yield daily high temperatures in the 70s and overnight lows in the 40s and 50s. Initially, cool and dry northwest flow aloft persists upstream of an upper low near Hudson Bay, but by Thursday, this system begins to progress eastward, giving way to upper level ridging building into the Northern Plains and Canadian Prairie. The influence of ridging will linger into early Friday, but low level warm air advection will have little time to take hold before the next disturbance advances toward the Plains heading into the weekend. For Friday through the weekend, chances for showers and storms develop as the pattern becomes more active with multiple rounds of upper level shortwaves progressing into the Northern Plains. Confidence in timing and placement of these features is low at this point, but ensemble guidance suggests more likely off and on rain in the region with higher rain chances on Friday/Friday night and Sunday into Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1144 PM CDT Mon Aug 19 2019 Scattered t-storms thru the night/early Tuesday which may affect TAF sites or nearby. Outside of any storms VFR conditions. Tuesday daytime will see north wind increase to 10-15 kts with gusts 20 kts at times. A period of MVFR cigs psbl around or just past 12z esp in the RRV and MN just behind the cold front. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/BP AVIATION...Riddle
Hazardous weather outlook, Aug 20, 12:36 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1236 AM CDT Tue Aug 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210545- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1236 AM CDT Tue Aug 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated severe thunderstorms are possible along a frontal boundary. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some thunderstorms may be ongoing in northwestern Minnesota Tuesday morning. Thunderstorms are again possible periodically from Thursday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 19, 11:37 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 4 ENE LEEDS 48.31N 99.36W
08/19/2019 E1.00 INCH Benson ND BROADCAST MEDIA
MEDIA RECEIVED PHOTO OF QUARTER SIZED DIAMETER HAIL
&&
BPLocal storm report, Aug 20, 1:33 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
133 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 2 N DEVILS LAKE 48.14N 98.87W
08/20/2019 M1.00 INCH Ramsey ND PUBLIC
&&
DRIDDLESpecial weather statement, Aug 20, 2:17 AM CDT, 22 minutes before
Special Weather Statement National Weather Service Grand Forks ND 217 AM CDT Tue Aug 20 2019 NDZ027-029-030-200815- Steele ND-Traill ND-Grand Forks ND- 217 AM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS... NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 315 AM CDT... At 216 AM CDT, Doppler radar was tracking a strong thunderstorm near Logan Center, or 31 miles west of Grand Forks, moving southeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kempton around 225 AM CDT. Northwood around 230 AM CDT. Hatton around 245 AM CDT. Holmes around 250 AM CDT. Reynolds around 305 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4770 9787 4804 9786 4784 9701 4747 9703 TIME...MOT...LOC 0716Z 297DEG 33KT 4780 9772 Riddle
Special weather statement, Aug 20, 2:24 AM CDT, 15 minutes before
Special Weather Statement National Weather Service Grand Forks ND 224 AM CDT Tue Aug 20 2019 NDZ026-200815- Nelson ND- 224 AM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NELSON COUNTY UNTIL 315 AM CDT... At 223 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Lakota, or 27 miles southeast of Devils Lake, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will affect areas east of Stump Lake to south of Michigan. Other thunderstorms are occurring in the area as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4806 9835 4790 9788 4767 9789 4782 9850 TIME...MOT...LOC 0723Z 287DEG 25KT 4795 9832 Riddle
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:04 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 56 min |
| Aug 20, 12:00 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 45 min |
| Aug 20, 12:44 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 61 min |
| Aug 20, 2:17 AM CDT | Special Weather Statement | FGF | Grand Forks | 58 min |
| Aug 20, 2:24 AM CDT | Special Weather Statement | FGF | Nelson | 51 min |
| Aug 20, 3:10 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 53 min |
| Aug 20, 4:07 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 23 min |
| Aug 20, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.